Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 32, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 8, 2020, 4:45 AM CST for Montgomery County, Alabama. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2020, 4:45 AM CST (10:45 UTC)
- Expired
- Feb 8, 2020, 7:28 PM CST
- In force
- 15 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Catoma Creek near Montgomery (CATA1).
- Action stage
- 17 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
439
WGUS44 KBMX 081045
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
445 AM CST Sat Feb 8 2020
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Catoma Creek Near The U.S. 331 Highway Bridge Affecting Montgomery
County.
.Rises continue along the Catoma Creek following recent rainfall...
and a flood warning is now in effect for the Catoma Creek near
the U.S. 331 Highway Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC101-082244-
/O.NEW.KBMX.FL.W.0032.200208T1045Z-200210T0532Z/
/CATA1.1.ER.200208T0726Z.200209T0000Z.200209T1732Z.NO/
445 AM CST Sat Feb 8 2020
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Catoma Creek Near The U.S. 331 Highway Bridge.
* until Sunday evening...or until the warning is cancelled.
* At 4:00 AM Saturday The stage Was 20.6 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.9 feet by this
evening. The river will fall below flood stage tomorrow late
morning .
* Impact...At 20.0 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$2 follow-up statements
664
WGUS84 KBMX 081533
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
933 AM CST Sat Feb 8 2020
...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...
.Recent heavy rainfall continues to produce rises on Catoma Creek,
and the Flood Warning remains in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Sunday morning...or sooner if
conditions warrant.
&&
ALC101-090333-
/O.EXT.KBMX.FL.W.0032.000000T0000Z-200209T1848Z/
/CATA1.1.ER.200208T0726Z.200208T1800Z.200209T0648Z.NO/
933 AM CST Sat Feb 8 2020
The Flood Warning continues for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* until Sunday afternoon...or until the Warning is cancelled.
* AT 9:00 AM Saturday the stage was 20.9 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 20 feet.
* Forecast...The river will continue rising to near 21.2 feet by this
afternoon. The river will fall below flood stage after midnight
tonight .
* Impact...At 20 feet...Flooding of agricultural lands in the
vicinity of the U.S. 331 Highway Bridge occurs.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$211
WGUS84 KBMX 090128
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
728 PM CST Sat Feb 8 2020
...The flood warning is cancelled for the Catoma Creek Near The U.S.
331 Highway Bridge...
.Water levels have dropped below flood stage along Catoma Creek near
the U.S. 331 Highway bridge. Therefore, the flood warning has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement may be issued Sunday morning.
&&
ALC101-090158-
/O.CAN.KBMX.FL.W.0032.000000T0000Z-200209T1848Z/
/CATA1.1.ER.200208T0726Z.200208T1500Z.200208T2314Z.NO/
728 PM CST Sat Feb 8 2020
The Flood Warning is cancelled for
The Catoma Creek Near The U.S. 331 Highway Bridge.
* AT 7 PM Saturday the stage was 19.7 feet.
* Fell below flood stage at 5:14 PM Saturday.
* Flood stage is 20 feet.
* Forecast...The river will continue to fall.
&&
LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
3231 8630 3228 8627
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 8, 3:50 AM CST, 55 minutes earlier.
Area forecast discussion, Feb 8, 3:50 AM CST, 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 350 AM CST Sat Feb 8 2020 .SHORT TERM... /Updated at 0343 AM CST Sat Feb 08 2020/ Through Sunday. Winter in the southeast, oh what fun it can be. Spring, severe, and flooding on one day, then winter weather 2 days later. Currently watching the system clip into the region this morning. Light rain will continue to grow and expand as it moves into the region. No real big issues in the west, where temperatures are above freezing and clouds have have helped. Rain may mix with or briefly change over to snow across northeast Central Alabama as the system slides east. Temperatures are a few degrees below freezing in the northeast right now, so there is a potential that rain will actually be freezing rain before switching to snow in the northeast, thus the expansion of the winter weather advisory. Accumulations of a quarter inch to an inch of snow are possible in mainly the higher elevations in the northern half of Cherokee County where minor impacts could occur. Accumulations of up to a half of an inch of snow are possible in isolated portions of Cleburne, Calhoun and Etowah Counties with little to no impacts. Ice accumulations of less than 0.05" could occur in the advised areas as well, and could cause some minor issues on the elevated surfaces through the morning. Temperatures should rise above freezing by 10 am and any frozen precipitation should be erased fairly quickly. Rain may persist in the area through the afternoon, but should slide down to the southeast. Highs will be in the 40s northeast to 60s in the southwest. Tonight, the boundary should be to our south, but an easterly flow aloft will slide over the boundary and cause some low clouds to develop across the southeast and perhaps into Central Alabama. Overall though dry conditions expected tonight through Sunday. Lows will be in the low 30s in the northeast to upper 30s/low 40s in the southwest. Highs on sunday will be in the upper 50s in the northeast to upper 60s in the southwest. 16 .LONG TERM... /Updated at 0343 AM CST Sat Feb 08 2020/ Sunday through Saturday. Tomorrow will likely be the last dry day we see across the majority of Central AL for awhile. The high pressure builds eastward on Sunday, shifting our winds more southerly. A weak surface low pressure system moves eastward across the Northern Plains into the Great Lakes region, stretching a cold front southward through the MS River Valley. As this front approaches our doorstep late Sunday, the upper level pattern transitions out of the zonal flow as a trough dips through the Great Basin and into Southern California. Widespread rain moves in along and ahead of the front early Monday morning as the associated surface low moves through the far northeastern CONUS. By this point, the front begins to slow and will eventually stall across Central AL Monday afternoon/evening. PWATs are forecast to be in the 1.5-1.6" range, which is well above normal for this time of year; therefore, expect higher rainfall rates than we typically see in the winter months. Due to the prolonged widespread rain, we will likely see flooding concerns along area creeks and rivers. Any bands of heavier rain that develop will also lead to localized flash flooding, especially in urban areas with poor drainage. I'll add mention of flash flood potential in the HWO for Monday, which has been coordinated with WPC and highlighted in their Excessive Rainfall Outlook for Day 3 as well. There could be a slight decrease in coverage of rainfall briefly on Tuesday, though just how long remains uncertain. Another upper level wave moves through Tuesday night through Thursday, enhancing the lift along the previously stalled frontal boundary and leading to even more widespread rain across the area. It's probable that we'll see continued flooding concerns through at least Thursday night before the boundary finally gets kicked to our east. Guidance shows decreasing rain chances Friday, but another round is possible later in the weekend, just beyond the 7 day forecast period. 25/Owen && .AVIATION... 06Z TAF Discussion. Terminal forecast keeps most of the continuity from the previous package. There will be some MVFR ceilings that occur from just after sunrise to around 18z. A swift moving upper level system will bring in crease in cloud cover a subsequent ceilings. These ceilings should reach MVFR starting around 12z and only lasting through 18z. The system will also bring a chance of rain, potentially mixed with some snow near the northern sites. It appears the best chance for any snow will be just north of the northern terminals, so mentioned only rain at this time. Winds will be light and variable overnight becoming southerly around 6kts. After the upper system passes, the winds swing around to the west around 6kts. 75 && .FIRE WEATHER... Light rain will spread across Central AL this morning, but will generally be lower amounts. Skies will begin to clear from west to east this afternoon with high pressure building into the region tonight and Sunday. Next week will be very wet with periods of heavy rainfall. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 51 31 60 46 64 / 80 0 0 20 90 Anniston 51 32 61 46 66 / 80 0 0 10 90 Birmingham 54 36 63 51 66 / 60 0 0 20 90 Tuscaloosa 58 38 66 53 69 / 50 0 0 30 90 Calera 56 36 63 50 67 / 60 0 0 20 90 Auburn 52 36 59 46 68 / 60 10 0 10 70 Montgomery 59 39 66 49 72 / 50 10 0 10 70 Troy 61 40 66 49 72 / 40 10 0 10 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... Winter Weather Advisory until 11 AM CST this morning for the following counties: Calhoun...Cherokee...Cleburne...Etowah. &&
Hazardous weather outlook, Feb 8, 3:56 AM CST, 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 356 AM CST Sat Feb 8 2020 ALZ011>015-017>050-091300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 356 AM CST Sat Feb 8 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A rain and snow mix is possible from 6 am Saturday morning until around noon for a large part of north central Alabama. Snow accumulations of a quarter inch to an inch are possible in mainly the higher elevations in the northern half of Cherokee County where minor impacts could occur. Accumulations of a half inch are possible in isolated portions of Cleburne, Calhoun, and northern Etowah Counties with little to no impacts. A brief period of freezing rain is possible as well, though accumulations will be light. Many area rivers are in or expected to rise to flood stage. Please see the latest river statements for specific details on the rises and expected crest values. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Some Central Alabama rivers will continue to rise over the next few days. Many have reached flood stage or will reach flood stage. Please see the latest river statements for specific details on the rises and expected crest values. Periods of heavy rainfall are expected Monday through Thursday. Recent heavy rainfall has produced saturated soil conditions, and any additional rainfall could produce flash flooding issues. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may become necessary early Saturday morning near Cherokee County.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 8:15 PM CST | Winter Weather Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah | 15 hr |
| Feb 8, 10:43 AM CST | River Flood Warning | BMX | Elmore, Montgomery | 21 hr |
| Feb 8, 3:13 PM CST | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Feb 8, 3:14 PM CST | Areal Flood Warning | BMX | Cherokee | 36 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.